Steroids - a necessary evil??

Been sick over 16 months with Hashimotos and Lupus! My thyroid bloods are nearly optimal since slowly introducing T3 in January. I've been on Hydroxy nearly 4 weeks and know this again takes time to work. But should I consider a short dose of steroids?

My life is on hold not just physically but I'm unable to work and this is beginning to take its toll. Would steroids give my body the boost it needs to get back on my feet?

My concerns are the side effects but would these outweigh the benefits? Putting weight on this the main concern as I've managed to control it so far especially as weight gain is a huge issue with hypothyroidism - I'm not sure how Lupus affects your weight.

What's the shortest dose you can go on and do you still need to wean yourself off gradually? Would the boost give me the energy to go to the gym and cook healthily avoiding the weight gain?

Any advice would be appreciated thanks

9 Replies

oldestnewest
  • "

    What's the shortest dose you can go on and do you still need to wean yourself off gradually?"

    There is no real single answer to the first part of your question and the answer to the second depends on the answer to the first - which is entirely up to a doctor and whether they think steroids would achieve anything and of so, what sort of dose. They aren't a magic cure-all. They work well in some things, do nothing at all in others and the correct dose is important.

    If you are on a short course for a few days you don't have to taper at all, whatever the dose. If you are on a longer taper, for example, 2 weeks each of 15/10/5mg, you stop and that's it.

    Cutting carbohydrates helps avoid weight gain when on pred - but by no means everyone gains weight in pred, especially when it is a short course.

    There are far too many unknowns to give you a proper answer - but in the end it is entirely up to your doctors. I suspect they would have put you on steroids in the meantime if they had thought it would help.

    Or did they suggest it and you had the usual reaction to the idea of steroids?

  • Thanks. I eat minimal carbs anyway which is why I've managed to control my weight but also suffer from stomach issues and lack of appetite. I've always said no to steroids. It's been suggested as I've had flares and thyroiditis regularly but have begun to learn to cope but coping isn't living.

    I can see eventually improving once hydroxy has kicked in but know some light exercise and eating properly would help. But to get there I'm considering if steroids would help in the short term?

  • Then ask your doctors, I've been on steroids for nearly 8 years - there is no option, it is the only thing that manages my a/i disorder until it burns out. Somehow after 13 years I doubt it will! That happens - but I feel well so who cares?

    Leaving unmanaged inflammation to course through your body is not good - so it isn't a simple case of pred is bad, no pred is good. Even using pred short term can be a very good thing in some situations.

    I didn't gain weight with one form of steroid but the weight I had gained through being inactive redistributed itself to the typical pred fat places. I gained a lot of weight with another - and then was switched to yet another and discovered low carb. I lost 36lbs of fat.

    Everyone is different - so all you can do is try it and see. But after a trial of a few weeks it is still easy to stop - so isn't that a win-win option? Maybe it will help, maybe it won't, maybe you will have side effects, maybe you won't. There is only one way to find out.

  • I am on a maintenance dose of 7.5mg and to be honest I would not be able to get out of bed or go out if I didn't have them.

    Yes there are side effects you need to weigh up, thinning skin, weight gain, thinning bones. You can protects your bones by taking Vit D and calcium supplements, The weight gain comes from increasing appetite so you need something to satisfy you for longer.

    It can also affect your mood at higher doses and make you a bit grumpy and/or aggressive.

    I continue to take them as they keep my asthma at bay as well as the lupus.

    The rheumatologists do not like to keep you at a high dose for any length of time, so if you did start off with that you would soon be reduced to the minimum it takes to make a difference.

    It is worth a try.

  • Thanks tbh it would be nice to have an appetite and feeling ill all the time my daughter would say I am grumpy lol so maybe it might just be what I need to help right now instead of suffer bf as I have been!

  • I have to say - I was far more grumpy and aggressive with unmanaged PMR than I ever have been on pred! I'd bite anyone's head off who crossed me!

  • I just think everyone is sick of me only talking about how sick I am! 16 months getting my thyroid under control and getting a SLE diagnosis is long enough think I need some help now to get on my feet. What's PMR?

  • Polymyalgia rheumatica - a vasculitis that leads to arthritis type symptoms, severe muscle stiffness and pain plus the usual sort of autoimmune things like fever, hot flushes and sweats and so on. It took me 5 years to get a diagnosis and by the time i did I could barely toilet myself never mind do anything else! I crawled up stairs in hands and knees.

  • They're symptoms I have but I think no they all seem to overlap which just adds to my confusion! I have numbness in my hands and legs below the knee that they feel frozen or I have pins and needles sometimes all over my body too so then I'm thinking is it lupus or something else like MS? Whatever I have triggers my thyroiditis so hard getting what's going on under control :/

You may also like...